MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0510
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/29/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-00364.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (aca) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), a non-penumbra microcatheter, and two non-penumbra guide catheters.It was noted that the patient anatomy was tortuous and calcified.During the procedure, the physician deployed and detached one smart coil in the target vessel using the microcatheter.The physician then advanced another smart coil into the target vessel and used the handle to detach it.However, the smart coil failed to detach.The physician made an additional attempt; however, the smart coil did not detach.Subsequently, the physician decided to remove the smart coil.Upon removal, the smart coil detached inside the microcatheter.Therefore, the microcatheter containing the detached smart coil was removed.The procedure was completed using three smart coils, a new handle, three other coils, and the same microcatheter.It was also reported that scratch marks were found on the proximal end of the handle post-procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pet lock was separated.If the pet lock is separated and the pull wire is retracted during successful actuation of a handle, the embolization coil will detach.Further evaluation of the device revealed kinks on the pusher assembly and offset coil winds on the embolization coil.The kinks on the pusher assembly were likely a result of forceful advancement against resistance during the procedure.The offset coil winds on the embolization coil were likely incidental to the complaint.Evaluation of the returned handle was unable to confirm the reported complaint.During functional testing, the handle was functional tested on the handle fixture and performed within specification.The handle was able to detach a demonstration smart coil without issue.Further evaluation revealed funnel hole damage.If a pusher assembly is forcefully manipulated inside the nose cone funnel, damage such as this may occur.The nose cone was still within specification and this damage was likely incidental to the reported event.Penumbra coils and handles are visually inspected and functionally tested during incoming inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-00364.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11391144
Report Number3005168196-2021-00363
Device Sequence Number19124263
Product Code HCG
UDI-Device Identifier00814548015101
UDI-Public00814548015101
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/01/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/28/2021
Device Model Number400SMTSFT0510
Device Catalogue Number400SMTSFT0510
Device Lot NumberF69147
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/01/2021
Supplement Date Received by Manufacturer03/23/2021
Initial Report FDA Received Date03/01/2021
Supplement Report FDA Received Date04/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Date Report Sent to FDA01/01/2005